Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 228, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 8, 2003, 11:07 AM CDT for Pemiscot County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 11:07 AM CDT (16:07 UTC)
- Expired
- May 8, 2003, 11:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Pemiscot County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 10:25 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 4.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2233 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS54 KMEG 081607 SVRMEM MOC155-081645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1107 AM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PEMISCOT COUNTY IN SOUTHEAST MISSOURI * UNTIL 1145 AM CDT. * AT 1101 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF DENTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLAND AROUND 1110 AM CDT DENTON AROUND 1115 AM CDT STEELE...COOTER AROUND 1120 AM CDT PASCOLA AROUND 1125 AM CDT HAYTI...HAYTI HEIGHTS AROUND 1135 AM CDT CARUTHERSVILLE AROUND 1145 AM CDT .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3620 8997 3600 8996 3603 8970 3637 8961
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:55 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 8, 9:55 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 955 AM CDT THU MAY 8 2003 A 500MB SHORTWAVE OVER NRN AR/SRN MO WILL TRACK NEWD ACROSS THE LWR OH VLY TDY. A STATIONARY FRONT OVER THE NRN CWA WILL MOVE NWD AS A WARM FRONT BY THIS EVENING. AREAS OF STRONG TO SEVERE TSTMS ARE POSSIBLE TDY THROUGH EARLY EVENING...MAINLY IN THE VICINITY OF THE SFC FRONT AND UPPER SHORTWAVE. WILL UPDATE FCSTS THROUGHOUT THE DAY AS SEVERE WEATHER UNFOLDS. .MEG...NONE SWC
Hazardous weather outlook, May 8, 11:03 AM CDT, 4 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1103 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH. AN UPPER LEVEL DISTURBANCE WILL MOVE FROM NORTH CENTRAL ARKANSAS INTO THE LOWER OHIO VALLEY THIS AFTERNOON AND EVENING BRINGING A CHANCE FOR SEVERE THUNDERSTORMS UNTIL THE EARLY EVENING HOURS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE MAINLY NORTH OF THE TENNESSEE AND MISSISSIPPI STATE LINE AND ADJACENT AREAS WEST OF THE MISSISSIPPI RIVER. DUE TO THE HEAVY RAINFALL FROM THE PAST FEW DAYS...FLOODING IS A DISTINCT POSSIBILITY AS WELL. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM NOW THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE NEXT SIGNIFICANT CHANCE FOR SEVERE WEATHER WILL BE SATURDAY NIGHT INTO SUNDAY WHEN A POTENT COLD FRONT WILL MOVE THROUGH THE MID SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
In the hours before
Special weather statement, May 8, 9:58 AM CDT, 1 hour 9 minutes before
ARZ018-081515- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 958 AM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF FONTAINE AT 958 AM CDT...MOVING NORTHEAST AT 45 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN GREENE COUNTY...INCLUDING THE CITY OF PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 8, 10:53 AM CDT, 14 minutes before
MOZ113-115-081615- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 1053 AM CDT THU MAY 8 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN AND PEMISCOT COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER HORNERSVILLE AT 1053 AM CDT... MOVING NORTHEAST AT 45 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN DUNKLIN AND PEMISCOT COUNTIES...INCLUDING THE CITIES OF HAYTI...SENATH AND STEELE...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:18 AM CDT | Tornado Warning | MEG | Pemiscot | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.